Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Melbourne, FL

April 15, 2018Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 15, 2018, 3:08 PM EDT for Lake County, Orange County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Apr 15, 2018, 3:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS52 KMLB 151908
SVRMLB
FLC069-095-151945-
/O.NEW.KMLB.SV.W.0015.180415T1908Z-180415T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
308 PM EDT SUN APR 15 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Lake County in east central Florida...
  Northwestern Orange County in east central Florida...

* Until 345 PM EDT

* At 307 PM EDT, a severe thunderstorm was located over Apopka,
  moving north at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Apopka, Cassia, Mount Plymouth, Zellwood and Sorrento. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Apopka, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2893 8157 2893 8139 2889 8137 2887 8137
      2887 8138 2886 8138 2883 8142 2875 8141
      2872 8143 2871 8144 2871 8146 2865 8146
      2866 8158
TIME...MOT...LOC 1907Z 189DEG 45KT 2872 8152 

HAIL...<.75IN
WIND...60MPH
 
$$

Cristaldi
1 follow-up statement
427 
WWUS52 KMLB 151935
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
335 PM EDT SUN APR 15 2018

FLC069-095-151945-
/O.EXP.KMLB.SV.W.0015.000000T0000Z-180415T1945Z/
Lake FL-Orange FL-
335 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE AND
NORTHWESTERN ORANGE COUNTIES WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 2893 8157 2893 8139 2889 8137 2887 8137
      2887 8138 2886 8138 2883 8142 2875 8141
      2872 8143 2871 8144 2871 8146 2865 8146
      2866 8158
TIME...MOT...LOC 1935Z 189DEG 45KT 2906 8146 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 9:52 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 9:52 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
952 AM EDT Sun Apr 15 2018

.DISCUSSION...

...Potential for Strong to Severe Storms This Afternoon and
Evening...
...Warm and windy. Lake Wind/Small Craft Advisories in Effect...

Muggy and windy this morning ahead of front, with gusty south winds
and dew points in the low/mid 70s across much of the area. Latest
HRRR run indicates a few cells begin to form midday ahead of the
main squall line and become scattered through the mid afternoon.
These cells could become strong/severe ahead of the main squall
line, which looks to reach the northwest sections late afternoon
then quickly sweeps southeast across the area through the evening
and offshore before midnight. Latest SPC outlook places the slight
risk across the northern half of the peninsula, where the highest
deep layer shear will exist...with damaging straight line winds as
the main threat. However, areas south expected to have stronger
daytime heating and slightly more directional shear in the lower
levels, so strong/severe storms also remain a concern through the
southern sections of EC FL. May make a few tweaks to short range for
trends but no major changes anticipated with late morning updates.

&&

.AVIATION...S-SE winds increasing to 16-24kt with frequent higher
gusts through this afternoon. Increasing cig/vsby reductions this
afternoon with MVFR in widespread SHRA with ocnl IFR/LIFR TSRA with
sfc winds G35KT.

&&

.MARINE...SCA remains in Effect for all EC FL Coastal Waters.
(prev) Today-Tonight...Hazardous boating conds as a strong cold
front sweeps thru central FL. Prefrontal squall line anticipated aft
midday with nmrs shras/sct tsras moving SW to NE...sfc wind G35KTs
or higher psbl with storms mvg offshore. Moderate to fresh S/SE
breeze at daybreak, bcmg fresh to strong by midday before veering to
S/SW by late aftn/early evng with the passage of the squall line.
Winds bcmg a moderate to fresh W/NW breeze overnight as the front
pushes in with precip ending from NW to SE. Seas building to 6-8FT
nearshore and 8-10FT offshore by late aftn...subsiding to 4-6FT
nearshore and 6-8FT offshore aft midnight as winds veer to a more
westerly component. Significant short pd chop expected with the
dvlpg offshore breeze.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 10 AM this morning to 8 PM EDT this
     evening for Coastal Volusia County-Indian River-Inland
     Volusia County-Martin-Northern Brevard County-Northern Lake
     County-Okeechobee-Orange-Osceola-Seminole-Southern Brevard
     County-Southern Lake County-St. Lucie.

AM...Small Craft Advisory until 10 AM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm.

     Small Craft Advisory until 4 PM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 20-60 nm.

&&

Glitto/Cristaldi/Smith
Hazardous weather outlook, Apr 15, 7:46 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
746 AM EDT Sun Apr 15 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152145-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
746 AM EDT Sun Apr 15 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There will be a slight risk of severe storms today as a strong
late season cold front moves across the Gulf of Mexico toward the
Florida peninsula. A squall line is expected to develop ahead of
the front that will bring an organized band of showers and
thunderstorms this afternoon and this evening. Strong and damaging
wind gusts, frequent lightning, and small hail will be possible.
as well as a brief tornadoes. People should monitor forecasts
today, especially those involved in outdoor events.

.HIGH WIND IMPACT...
Brisk southerly winds will prevail ahead of a strong cold front
that will push through central Florida this evening. Sustain winds
between 20 and 25 mph are expected, with frequent higher gusts. A
Lake Wind Advisory will be in effect between 10 AM and 8 PM today.

.MARINE THUNDERSTORM GUST IMPACT...
A squall line is expected to push across central Florida today
that will bring an organized band of showers and thunderstorms
this afternoon and this evening. Wind gusts of 35 knots or
greater, frequent lightning, and small hail will be possible,
especially as the storms approach and move off the east Florida
coast. Boaters should take steps to prepare for these storms.

.WATERSPOUT IMPACT...
An organized squall line is expected to push across central
Florida this afternoon and this evening that may produce brief
waterspouts over the coastal waters and the inland lakes.

.WIND AND SEA IMPACT...
A fresh to strong southerly breeze will develop over the Atlantic
waters today as a late season cold front pushes across the Gulf of
Mexico. These winds will generate hazardous boating conditions as
seas build to 6 to 8 feet nearshore and 8 to 10 feet offshore.
Winds will shift to the west and northwest overnight as the cold
front pushes through central Florida. While the developing
offshore flow will result in lower wave heights, it also will
produce rough, short period chop. A Small Craft Advisory is in
effect from Flagler Beach to Jupiter Inlet out to 60 nautical
miles.

.RIP CURRENT IMPACT...
Brisk southerly winds in the surf zone today will produce a strong
longshore current flowing from the south toward the north. To avoid
the northward pull of a longshore current, swim toward shore, and
never swim directly against the ocean current. Check with your local
beach patrol for additional information about ocean hazards. Always
swim within sight of a lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Winds will diminish into Monday, but will remain strong enough to
require a Small Craft Advisory into the afternoon hours.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw/Cristaldi

In the hours before

Special weather statement, Apr 15, 2:10 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
210 PM EDT SUN APR 15 2018

FLZ044-144-151845-
Northern Lake County FL-Southern Lake County FL-
210 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
245 PM EDT...

At 209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of The Villages to near Wildwood
to 6 miles south of Bushnell. Movement was north at 45 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Leesburg, Lady Lake, Emeralda, The Villages and Lake Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Harris Lake chain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2896 8195 2896 8181 2857 8195
TIME...MOT...LOC 1809Z 195DEG 40KT 2893 8205 2879 8205 2856 8210

Cristaldi
Special weather statement, Apr 15, 2:28 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
228 PM EDT SUN APR 15 2018

FLZ044-045-144-151915-
Northern Lake County FL-Orange FL-Southern Lake County FL-
228 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND NORTHWESTERN ORANGE
COUNTIES UNTIL 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lady Lake to near Lake Louisa. Movement
was northeast at 40 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Apopka, Leesburg, Eustis, Tavares and Lady Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2896 8193 2896 8166 2905 8166 2906 8164
      2927 8164 2921 8162 2920 8159 2882 8146
      2838 8184 2887 8195 2892 8195
TIME...MOT...LOC 1828Z 207DEG 35KT 2890 8191 2850 8181

Cristaldi
Special weather statement, Apr 15, 2:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
245 PM EDT SUN APR 15 2018

FLZ045-046-053-144-151915-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
245 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...SOUTH
CENTRAL LAKE...WESTERN ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL
315 PM EDT...

At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Louisa to Bay Lake to 6 miles southeast of
Poinciana. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2879 8149 2878 8142 2846 8120 2808 8137
      2809 8142 2807 8144 2805 8143 2803 8140
      2800 8141 2814 8148 2814 8150 2826 8156
      2826 8157 2833 8161 2845 8178
TIME...MOT...LOC 1844Z 208DEG 43KT 2847 8172 2838 8159 2807 8144

Cristaldi
Local storm report, Apr 15, 2:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
246 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     LEESBURG AIRPORT        28.82N 81.81W
04/15/2018  M43 MPH          LAKE               FL   ASOS

            ASOS MEASURED WIND GUST OF 37KT/43MPH FROM S

&&

JRS
Special weather statement, Apr 15, 2:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
259 PM EDT SUN APR 15 2018

FLZ058-151945-
Okeechobee FL-
259 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 345 PM
EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhead Ridge, moving north at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Okeechobee, Fort Drum, Okee Tantie Recreation Area, Country Hills
Estates and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2722 8097 2723 8099
      2725 8098 2726 8100 2759 8094 2756 8078
      2755 8070 2721 8080 2720 8083 2714 8087
TIME...MOT...LOC 1859Z 192DEG 30KT 2718 8092

Cristaldi
Local storm report, Apr 15, 3:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
304 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     5 NW BAY LAKE           28.44N 81.63W
04/15/2018  M48 MPH          Orange             FL   MESONET

            WXFLOW SITE XRDY MEASURED WIND GUST OF 42KT/48MPH FROM S

&&

JRS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:22 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr
Apr 15, 2:05 PM EDTSpecial Weather StatementMLBOkeechobee40 min
Apr 15, 2:10 PM EDTSpecial Weather StatementMLBLake35 min
Apr 15, 2:28 PM EDTSpecial Weather StatementMLBLake47 min
Apr 15, 2:45 PM EDTSpecial Weather StatementMLBOrange30 min
Apr 15, 2:59 PM EDTSpecial Weather StatementMLBOkeechobee46 min
Apr 15, 3:14 PM EDTSpecial Weather StatementMLBVolusia46 min
Apr 15, 3:18 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole27 min
Apr 15, 3:20 PM EDTSevere Thunderstorm WarningMLBLake, Volusia55 min
Apr 15, 3:21 PM EDTSpecial Weather StatementMLBBrevard39 min
Apr 15, 3:24 PM EDTSpecial Marine WarningMLB2 hr
Apr 15, 3:40 PM EDTSpecial Marine WarningMLB2 hr
Apr 15, 3:41 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia49 min
Apr 15, 3:44 PM EDTSpecial Weather StatementMLBIndian River46 min
Apr 15, 4:02 PM EDTSpecial Weather StatementMLBBrevard28 min
Apr 15, 4:22 PM EDTSpecial Weather StatementMLBSeminole38 min
Apr 15, 4:25 PM EDTSpecial Weather StatementMLBLake50 min
Apr 15, 4:26 PM EDTSpecial Weather StatementMLBIndian River34 min
Apr 15, 4:39 PM EDTSpecial Weather StatementMLBBrevard21 min
Apr 15, 4:48 PM EDTSpecial Marine WarningMLB117 min
Apr 15, 4:57 PM EDTTornado WarningMLBIndian River18 min
Apr 15, 5:03 PM EDTSpecial Marine WarningMLB117 min
Apr 15, 5:27 PM EDTSpecial Weather StatementMLBIndian River33 min
Apr 15, 5:57 PM EDTSpecial Marine WarningMLB53 min
Apr 15, 7:04 PM EDTSpecial Marine WarningMLB3 hr
Apr 15, 7:08 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.